Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 30, 2018, 5:01 AM CDT for Bibb County, Hale County, Tuscaloosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 5:01 AM CDT (10:01 UTC)
- Expired
- May 30, 2018, 8:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bibb County, AL, Hale County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
330
WGUS54 KBMX 301001
FFWBMX
ALC007-065-125-301300-
/O.NEW.KBMX.FF.W.0014.180530T1001Z-180530T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
501 AM CDT WED MAY 30 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Tuscaloosa County in west central Alabama...
Northeastern Hale County in west central Alabama...
Central Bibb County in central Alabama...
* Until 800 AM CDT.
* At 501 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to three inches of rain are
falling on saturated soils. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Brent, Centreville, Lake View, Coaling, Vance, Woodstock, West
Blocton, Tannehill Ironworks State Park, Abernant, Low Gap, Mertz,
Mercedes Benz Of Alabama, Eoline, North Bibb, Hagler, Green Pond,
Pearson, Caffee Junction, Hebron and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3314 8741 3332 8716 3331 8716 3331 8713
3329 8712 3329 8709 3328 8707 3325 8706
3325 8703 3317 8703 3316 8697 3310 8697
3310 8695 3308 8695 3308 8693 3287 8740
3288 8742 3286 8742 3284 8747 3298 8760
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:10 AM CDT, 51 minutes earlier.
Area forecast discussion, May 30, 4:10 AM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 410 AM CDT Wed May 30 2018 .SHORT TERM... Today through Thursday Night. This AM, shortwaves rotating around the upper low situated over KY/TN and what is left of Alberto have generated copious amounts of rainfall with a large swath of showers and thunderstorms across Central Alabama. We have decent southerly low level flow still feeding in moisture off of the Gulf of Mexico along with dew points generally in the lower 70s. What is left of the upper feature associated with Alberto is expected to be pulled to the north tonight and be absorbed into the main upper trough over the Northern Plains into the Great Lakes. So, we should see less rain coverage for tonight, but some scattered shower and thunderstorm activity is still possible, generally across the north. For Thursday, more upper shortwaves, with activity peaking during the heat of the afternoon will allow for more thunderstorms. Also, a front will move eastward out of the Upper Mississippi River Valley and the Central Plains toward KY/TN. The front itself will likely get hung up across there with an unfavorable upper flow to push it through Alabama. However, with daytime heating, decent CAPE, still elevated dew points, upper shortwaves, and outflow boundaries possible from storms closer to the front, we could see a few strong storms on Thursday afternoon across some of our northern counties. The main energy decreases significantly after sunset, so would suspect a decrease in coverage Thursday evening as a result. 08 .LONG TERM... Friday through Thursday. Overall the pattern has not changed much for the weekend and the first of next week. A northwest upper flow pattern will develop east of the Mississippi River Friday and remain through the weekend. This pattern this time of year favors MCS development and the threat of damaging straight-line winds. Warm and moist air on the eastern side of the upper ridge will advect into Central Alabama Friday and Saturday. A more significant short wave will slide through on Sunday and shows a pretty good amount of storms developing along the boundary. The GFS and ECMWF models are showing surface based CAPE values Friday through Sunday afternoons between 3000 and 4000 J/kg. Will add a low confidence severe for Sunday and continue the threat for Friday and Saturday as well. One caveat to all of this will be to what extent does the previous days convection, or any convection that develops overnight, impact the rain chances during the day. This all depends on the exact timing of each minor shortwave and other mesoscale features that will be determined as we get closer to the days of concern. The upper ridge will likely expand farther eastward by early next week and result in less convective activity across central Alabama. 16 && .AVIATION... 06Z TAF Discussion. Wrap around bands now moving through southern and eastern portions of Central Alabama. Mainly seeing rain with the activity near ANB and ASN, while thunderstorms are prevalent near MGM. Look for the conglomeration to continue slide east and north through the night. Unsure if the thunderstorms will hold together by the time it works into ANB and ASN. Will re-evaluate closer to 9Z and see if TSRA needs to be added here. May see a break in the activity this morning then redevelopment this afternoon. A few of the short term models are then bringing in a third wave across the north and west and the very tail end of the forecast cycle. More on that in the next discussion and set of TAFS. 16 && .FIRE WEATHER... A moist pattern is expected through at least midweek, with a drier and warmer trend for Thursday through the weekend. A northwest flow for the end of period may result in scattered showers during the evening and morning hours. Patchy fog and low clouds will be possible tomorrow morning and again Thursday morning. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 83 69 85 70 88 / 70 50 60 20 60 Anniston 83 70 86 71 89 / 80 40 60 20 60 Birmingham 85 71 88 73 90 / 60 40 40 20 60 Tuscaloosa 88 72 90 73 93 / 60 30 30 10 40 Calera 85 70 87 72 90 / 60 40 40 20 60 Auburn 82 70 85 71 88 / 70 30 50 20 40 Montgomery 87 71 89 72 91 / 70 20 40 10 30 Troy 85 70 88 71 90 / 70 20 40 10 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 30, 4:46 AM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 446 AM CDT Wed May 30 2018 ALZ011>015-017>050-311300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 446 AM CDT Wed May 30 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Areas of showers and thunderstorms are expected again today. Due to recent heavy rains, isolated locations may experience some flooding, especially where the grounds are already saturated or are prone to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A pattern favorable for organized convective systems will develop across Alabama. There is a low confidence for damaging straight line winds on Thursday afternoon across the north. Damaging winds are also possible across Central Alabama on Friday, Saturday, and Sunday. Heavy rain will continue to be possible with this activity which could cause localized flooding due to saturated grounds and flood prone areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Thursday through Sunday. 08
In the hours before
Special weather statement, May 30, 3:18 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
318 AM CDT WED MAY 30 2018
ALZ022-030-031-300900-
Greene AL-Pickens AL-Sumter AL-
318 AM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS...GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 400 AM CDT...
At 317 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aliceville to near Gainesville to near
Emelle. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Eutaw, Aliceville, Boligee, Union, Gainesville, Emelle, New West
Greene, Mantua, Panola, Allison, Jena, West Greene, Knoxville,
Benevola, Geiger, Snoddy, Warsaw, New Mount Hebron, Eutaw Municipal
Airport and Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8836 3310 8822 3315 8784 3302 8783
3302 8773 3299 8772 3298 8775 3295 8775
3295 8773 3293 8777 3290 8777 3290 8781
3288 8781 3286 8783 3285 8782 3285 8783
3284 8783 3274 8799 3270 8837
TIME...MOT...LOC 0817Z 261DEG 26KT 3304 8817 3286 8820 3273 8837
32/DavisSpecial weather statement, May 30, 3:48 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 AM CDT WED MAY 30 2018
ALZ023-032-300930-
Hale AL-Tuscaloosa AL-
348 AM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA AND
NORTHWESTERN HALE COUNTIES UNTIL 430 AM CDT...
At 347 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jena to near Eutaw to near Allison. Movement
was east at 35 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Akron, McFarland Mall,
Shelton State Community College, Tuscaloosa Amphitheater, Bryant
Denny Stadium, Tuscaloosa Regional Airport, University Mall,
Englewood, Ralph, Cottondale, Little Sandy, Maxwell, Moundville
Airport, Peterson, Fosters Boat Landing and Hull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 8784 3325 8742 3302 8746 3287 8757
3283 8782 3284 8783 3285 8782 3286 8783
3288 8781 3289 8782 3290 8777 3293 8777
3295 8773 3295 8775 3296 8774 3298 8775
3299 8771 3302 8771 3302 8783
TIME...MOT...LOC 0847Z 257DEG 31KT 3313 8786 3291 8790 3282 8799
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:40 PM CDT | Areal Flood Advisory | BMX | Dallas, Perry | 2 hr |
| May 29, 8:43 PM CDT | Areal Flood Advisory | BMX | Tallapoosa | 2 hr |
| May 29, 8:55 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Montgomery | 2 hr |
| May 29, 9:46 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas, Marengo, Perry | 119 min |
| May 29, 11:41 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas | 6 hr |
| May 30, 12:27 AM CDT | Areal Flood Advisory | BMX | Lowndes | 6 hr |
| May 30, 12:54 AM CDT | Flash Flood Warning | BMX | Lowndes | 6 hr |
| May 30, 1:10 AM CDT | Flash Flood Warning | BMX | Dallas | 6 hr |
| May 30, 1:37 AM CDT | Flash Flood Warning | BMX | Autauga | 6 hr |
| May 30, 1:46 AM CDT | Areal Flood Advisory | BMX | Coosa, Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 2:55 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 3:18 AM CDT | Special Weather Statement | BMX | Greene | 42 min |
| May 30, 3:35 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 3 hr |
| May 30, 3:48 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 42 min |
| May 30, 4:40 AM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| May 30, 5:08 AM CDT | Special Weather Statement | BMX | Bibb | 52 min |
| May 30, 5:11 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 30, 5:18 AM CDT | Flash Flood Watch | BMX | Autauga, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more | 14 hr |
| May 30, 5:19 AM CDT | Special Weather Statement | BMX | Hale | 41 min |
| May 30, 6:10 AM CDT | Flash Flood Warning | BMX | Bibb, Chilton, Perry | 9 hr |
| May 30, 6:27 AM CDT | Special Weather Statement | BMX | Perry | 33 min |
| May 30, 6:55 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter | 9 hr |
| May 30, 7:24 AM CDT | Special Weather Statement | BMX | Greene | 36 min |
| May 30, 7:44 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 7:51 AM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Perry | 6 hr |
| May 30, 8:30 AM CDT | Flash Flood Warning | BMX | Coosa, Tallapoosa | 4 hr |
| May 30, 10:20 AM CDT | Special Weather Statement | BMX | Perry | 55 min |
| May 30, 12:47 PM CDT | Special Weather Statement | BMX | Pike | 58 min |
| May 30, 1:41 PM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Perry | 109 min |
| May 30, 3:18 PM CDT | Areal Flood Warning | BMX | Perry | 3 hr |
| May 30, 3:23 PM CDT | Areal Flood Warning | BMX | Autauga | 3 hr |
| May 30, 3:44 PM CDT | Special Weather Statement | BMX | Greene | 46 min |
| May 30, 3:54 PM CDT | Special Weather Statement | BMX | Lamar | 36 min |
| May 30, 4:05 PM CDT | Areal Flood Advisory | BMX | Greene | 3 hr |
| May 30, 4:10 PM CDT | Special Weather Statement | BMX | Marion | 35 min |
| May 30, 4:25 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| May 30, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| May 30, 4:47 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 28 min |
| May 30, 5:00 PM CDT | Special Weather Statement | BMX | Pickens | 30 min |
| May 30, 5:36 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| May 30, 5:57 PM CDT | Special Weather Statement | BMX | Pickens | 33 min |
| May 30, 6:39 PM CDT | Special Weather Statement | BMX | Fayette | 36 min |
| May 30, 6:41 PM CDT | Special Weather Statement | BMX | Pickens | 49 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.